As you get older, your ability to remember decreases. Although those affected can remember things that were far in the past, they often forget current appointments, dates and names. The cause is a natural aging process. The pathways can remain active through memory exercises, and they may even be able to reestablish the connection paths. The prerequisite for this is an intact cerebral circulation or a functioning cerebral metabolism.
In order for the brain to be able to perform its various tasks well, it needs sufficient nutrients and oxygen. Circulatory disorders, which often increase with age, therefore also have a negative effect on memory performance. But everyone can do something themselves to prevent hardening of the arteries, including not smoking and regular physical activity. This also helps against obesity and keeps the vessels and thus the mind fit.
Doctors refer to noticeable memory loss as amnesia. It is about the sudden or gradual inability to anchor something new in the memory and to retrieve memory content when needed. Amnesia can capture past events (retrograde amnesia) and current information (anterograde amnesia). Depending on the cause, they go away again or remain permanently.
Poorly controlled diabetes and high blood pressure are among the possible pathological triggers of serious but usually temporary memory problems. Infectious diseases such as pneumonia, thyroid disorders or deficiency symptoms, such as vitamin B12 deficiency, can also have a negative effect on mental performance. Treatment of the underlying disease then usually allows the brain to function better again.
Certain medications can cause temporary memory impairment, for example if the dose is too high. These include medicines for drainage, some antihypertensives, strong painkillers and tranquilizers. Deficits in alertness and mental responsiveness, especially in older people, can often be traced back to the undesirable effects of older-type sleeping pills, certain antidepressants or antihistamines. If you have any doubts, you should always talk to your doctor about it, but never stop taking the drug on your own initiative and abruptly.